Kansas, 2021Hail and Damaging Winds in Kansas, March 26, 2021
March 26, 2021 · NWS TOP · 4 events in 3 counties and zones
Scattered t-storms produced reports of 60 mph winds and quarter size hail on March 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered t-storms produced reports of 60 mph winds and quarter size hail on March 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 26, 5:30 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Mar 26, 5:30 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
630 PM CDT Fri Mar 26 2021
...Update to aviation forecast discussion...
.DISCUSSION...
Issued at 240 PM CDT Fri Mar 26 2021
Southwest flow persists aloft with a minor wave noted moving
northeast out of southeastern Colorado at midday. Surface low
pressure was objectively analyzed in northwest Kansas with a modest
warm front lying southeast into east-central Kansas. Thermodynamic
differences either side of the boundary are minor and upstream
low-level moisture is not much richer.
Minor changes from a few days ago have brought a few changes
to the main weather of note for this package. For later today and
tonight, the warm front appears to less sharp and farther southeast,
keeping the bulk of the MLCAPE across western and southern
locations. Most of the storm activity still appears to occur
north of the front this evening into pre-dawn Saturday as the wave
induces a moderate low-level jet and moisture advection over the
front. Available instability remains quite modest with effective
shear still supportive of some robust updrafts. Usually consider
storms in this area to be nearly completely a hail threat, though
the weak nature of the front suggests some wind concern too.
Any storms along and south of the front late this afternoon and
early this evening will need to be watched for low-level rotation
with low-level shear supportive of brief tornadoes. Boundary layer
should modify enough by late evening and bring and end to this
potential. An inverted surface trough sets up this this evening into
the overnight hours which would support some training of storms
across northeast Kansas and some precip totals around 1" are
possible, but these amounts should not pose a concern given flash
flood guidance values. Modest northwest winds and some cloud in a
largely-similar post-frontal airmass should allow Saturday's highs
to reach the lower to middle 60s with slightly warmer temps Sunday.
The other trend of note is conditions for Monday. Surface winds are
more veered and stronger than earlier progs. RH values also trending
lower, giving rise to a fire weather concern. Recent wet conditions
have likely mitigated some potential, but at least Very High levels
are possible, as well as Advisory-level wind speeds.
The next front passes through Monday night into Tuesday, with the
drier airmass keeping precip chances quite low with it. Minor
fire weather concerns could arise Tuesday afternoon though winds
are not nearly as strong. This airmass will keep moisture return
minimized into the end of next week for no precip mention with
temps not far from April 1 normals.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 629 PM CDT Fri Mar 26 2021
Main concern is tsra affecting the terminals through 08Z. MHK
will initially be affected with tsra at the start of the period
through about 04Z. TSRA looks to affect TOP and FOE after 02Z or
so with some models keeping convection to the north through 05Z.
MVFR vsbys and cigs will be possible with any convection. Winds
east southeast around 10 kts becoming northwest around 10 kts in
the 13Z to 16Z period. Some mvfr cigs may also affect the MHK
terminal in the 12Z to 18Z time period.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...65
AVIATION...53
Hazardous weather outlook, Mar 26, 1:53 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
253 PM CDT Fri Mar 26 2021
KSZ008>012-020>024-026-034>040-054>056-058-059-272000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
253 PM CDT Fri Mar 26 2021
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...This Afternoon and tonight.
Thunderstorms are possible late this afternoon in north central
and northeast Kansas. Thunderstorm chances spread across the
majority of the area for the evening and much of the overnight
hours. A few of the storms late this afternoon and early this
evening may be strong to severe with hail around an inch in
diameter and wind gusts around 60 MPH being the primary hazards.
A brief tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Warm and windy conditions are expected Monday, which may result
in elevated fire danger.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Mar 26, 5:14 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
614 PM CDT Fri Mar 26 2021
KSZ035-036-262345-
Geary-Dickinson-
614 PM CDT Fri Mar 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON AND WEST
CENTRAL GEARY COUNTIES UNTIL 645 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Carlton, moving northeast at 45 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Junction City, Abilene, Chapman, Enterprise, Carlton and Moonlight.
This includes Interstate 70 between mile markers 274 and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3861 9716 3868 9735 3912 9718 3904 9683
TIME...MOT...LOC 2314Z 205DEG 39KT 3873 9722
CP
Special weather statement, Mar 26, 5:37 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
637 PM CDT Fri Mar 26 2021
KSZ008-020-270000-
Republic-Cloud-
637 PM CDT Fri Mar 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN REPUBLIC AND NORTHWESTERN
CLOUD COUNTIES UNTIL 700 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randall, moving northeast at 50 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Norway and Republic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4000 9775 3993 9756 3949 9792 3949 9793
3994 9793 4000 9789
TIME...MOT...LOC 2337Z 207DEG 41KT 3961 9798
CPSpecial weather statement, Mar 26, 6:05 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
705 PM CDT Fri Mar 26 2021
KSZ020-270030-
Cloud-
705 PM CDT Fri Mar 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLOUD COUNTY UNTIL
730 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delphos, moving northeast at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Concordia, Glasco and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3962 9755 3943 9737 3939 9737 3931 9766
3931 9784 3935 9792
TIME...MOT...LOC 0004Z 233DEG 26KT 3933 9777
CPThunderstorm Wind, Geary
- When
- March 26, 6:32 PM CST
- Where
- Geary County, 1.38 mi S of (Fri)marshall Aaf Ft
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.030, -96.770
This was from the official reporting station at Fort Riley Army base observing site where a wind gust to 61 mph was measured.
Hail, Washington
- When
- March 26, 7:07 PM CST
- Where
- Washington County, 0.53 mi W of Palmer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.630, -97.140
Report received via mPING.
Thunderstorm Wind, Jackson
- When
- March 26, 7:52 PM CST to 7:53 PM CST
- Where
- Jackson County, 3.5 mi N of Mayetta
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.380, -95.740
Received photos on social media of a metal roof blown off of a structure and siding damage to a home.
Thunderstorm Wind, Jackson
- When
- March 26, 8:00 PM CST to 8:01 PM CST
- Where
- Jackson County, 0.87 mi SE of Birmingham
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.410, -95.670
A personal weather station recorded a wind gust to 59 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Massachusetts, March 26, 20211 death · 2 injured · $2,000 · 2 events
- Tornado and Damaging Winds in Vermont, March 26, 20212 injured · $150,000 · EF1 · 8 events
- High Wind in Pennsylvania, March 26, 2021$535,000 · 50 kt wind · 8 events
- High Wind in Ohio, March 26, 2021$207,000 · 50 kt wind · 6 events
- Flood and Damaging Winds in Georgia, March 26, 2021$201,000 · 65 kt wind · 3 events
- Lakeshore Flood and Damaging Winds in New York, March 26, 2021$103,000 · 59 kt wind · 16 events
- Damaging Wind and High Wind in Ohio, March 26, 2021$22,000 · 56 kt wind · 29 events
- Damaging Winds in New York, March 26, 2021$49,000 · 55 kt wind · 4 events
- Damaging Winds and Strong Wind in New York, March 26, 2021$9,000 · 50 kt wind · 8 events
- Hail in Nebraska, March 26, 20211 in hail · 7 events
- Flooding in Arkansas, March 26 to 31, 20215 events
- High Wind in West Virginia, March 26, 202150 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950342, 950341, 950387, 950343.